Iowa, 2007

Flash Flooding and Hail in Iowa, June 10, 2007

June 10, 2007 · NWS FSD · 13 events in 3 counties and zones

Thunderstorms produced large hail and heavy rain in northwest Iowa during the afternoon of June 10th. The heavy rain resulted in flash flooding in two counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and heavy rain in northwest Iowa during the afternoon of June 10th. The heavy rain resulted in flash flooding in two counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 10, 10:00 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 10, 10:00 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN JUN 10 2007

.DISCUSSION...
DALING WITH CURRENT SLOW MOVG BATCH OF STORMS JUST SW OF FSD. EXPECT
THESE TO WEAKEN AFTER ANOTHER HR OR TWO AND DIE BUT OF COURSE WILL
HAVE TO WATCH. OTRW HEATING STARTING TO GET GOING TO SET UP TNGTS
BATCH PRESUMABLY WHICH WILL DVLP FRTHR W LATE THIS AFTN. OUTSIDE OF
STORMS...TEMPS AND WINDS FOR NOW LOOK OK.

&&
.PREV DISCUSSION...

CHALLENGE IS CERTAINLY FINDING THE NEEDLE IN THE HAYSTACK AS FAR AS
PRECIPITATION CHC/TIMING. EACH OF NAM/GFS HAVE THEIR OWN RIDICULOUS
CONVECTIVE ISSUES...SEEMINGLY CHOOSING RANDOM GRID POINTS TO BREAK
OUT PRECIP FROM RUN TO RUN...WHICH MAKES RELYING ON ANY DETAILS LESS
THAN OPTIMAL.  OVERALL...FALL BACK TO A PREFERENCE TO MORE SMOOTH
IMPACT OF EC/CANADIAN TO TIE DOWN SYNOPTIC/MESOSCALE FEATURES.

RIGHT OFF THE STARTING BLOCK THIS MORNING IS THE UNLIKELY BUT
POSSIBLE DEVELOPMENT OF CONVECTION. WV SHOWS THERE IS A VORT
STREAMER CONNECTING A SERIES OF FAIRLY SUBTLE DISTURBANCES
ONE IN CNTRL SD...TO ANOTHER IN WRN CO. ALREADY HAVE BEEN ACC AND
ISOLD SHRA/TSRA ACRS FAR NRN CWA...SINCE DISSIPATED...BUT NEW ACC
FORMING ARND KFSD EWRD ALG I 90.  LATEST NAM...SHOWING LITTLE
CONVECTIVE RESEMBLANCE TO 00Z RUN...BLOWS UP CONVECTION IN NEXT
2-4HRS ACRS SERN SD AND DRIFTS TOWARD KSUX. EVEN RUC INDICATES SOME
PROBABILITY FOR ISOLD ACTION...ALL DRIVEN BY FAIRLY UNSTABLE LAPSE
RATES ALFT AND INCREASING LLJ TURNING TOWARD SERN SD. LKLY THAT NAM
DEVELOPMENT IS TOO FAR W...AND WL MENTION AN ISOLD SHRA OR TSRA S OF
I90 AND E OF I29 EARLY THIS MORNING. OTHERWISE...WAVE IN CO LOOKS TO
PUSH ACRS NEBRASKA THIS AFTN...ALL WHILE PERSISTENT SE FLOW WORKS TO
TRANSPORT DEEPER MOISTURE NWRD. DEEPER MOISTURE HAS WORKED AS FAR N
AS KS BASED ON LAST NIGHT RAOBS...CAUGHT UP IN WIDESPREAD CONVECTION
ALG MOISTURE DISCONTINUITY.  STILL FEEL STRONGLY THAT MOISTURE
RETURN IS A BIT AGGRESSIVE ON MDLS...WITH PRESSURE FALLS THRU WRN
PLAINS JUST STARTING TO KICK UP LOW LVL FLOW. WL LKLY SEE SIG RISE
IN DWPTS TDA...LESSER IN FAR E AS FLOW BLEEDS OUT OF RETRACTING DRY
SFC RIDGE...BUT NOT TO DEGREE OF UPPER 60S AND LOWER 70S DWPTS.
THIS WL EFFECTIVELY INCREASE THE MDL PREDICTED CAPPING TO A DEGREE
THAT WL TAKE MORE TIME TO OVERCOME...LKLY NEEDING KICK OF LLJ.
HODOGRAPHS CERTAINLY DO NOT RANK AS LONG...BUT SHEAR TOWARD STRONGER
MID LVL FLOW IN NEBRASKA LKLY TO TAKE UP TO NEEDED FOR SUPERCELLULAR
POTENTIAL.  STILL WL HAVE A HIGH DEGREE OF ML CAPE CLOSER TO REDUCED
DWPT ESTIMATED 2-3KJ/KG AND VERTICALLY EXTENDED NATURE TO PROFILE
WOULD CERTAINLY DEEM LARGE HAIL THE LARGER THREAT...WITH SECONDARY
SOME DAMAGING WINDS.

RIDGING REALLY KICKS IN HEADING INTO TOMORROW AND LASTING INTO
MIDWEEK...AS TROUGHING IN W WORKS TO PUSH EWRD. MUCH OF MON/TUE
REALLY PUTS THE AREA INTO A DYNAMIC NO MANS LAND. CONCERN IS THAT
WAVE MOVING AROUND BUILDING RIDGE WL BECOME A WANDERING NUISANCE
MONDAY INTO MON NIGHT...AND OFTEN TIMES THESE ALMOST ACT TO FOCUS
SMALL AREAS OF VERY HEAVY RAIN NEAR THE CORE. WL CONTINUE A LOW
THREAT FOR PCPN AS WAVE MOVES FM SD INTO MN ON MONDAY...WITH CORE
OF UPR WAVE LKLY SOMEWHERE NEAR NW IA BY LTR MON AFTN VIA ENSEMBLING.
OVERALL...TREND HAS BEEN AGAIN TO SLOW THINGS UP WITH THE MAIN
TROUGHING BY MIDWEEK...AND PUSHED BACK THINGS AS FAR AS COULD
COLLABORATE.  BEST THREAT FOR PCPN WL LKLY KICK IN ACRS THE W ON
TUES NIGHT AND WED. BY THIS TIME...THE STORM MOTION VECTORS SHOW
VERY VERY SLOW MOTIONS...AND THE PROFILES HAVE GONE TO A MUCH WARMER
CLOUD DEPTH. THIS SCREAMS HEAVY RAIN POTENTIAL. WL STILL HAVE ENOUGH
LOW LVL BIASED SHEAR AND INSTABILITY TO THREATEN SVR WX WITH ANY
STORMS WHICH DEVELOP...MAINLY JAMES VALLEY TO LOWER MO VLY.
THREAT FOR PCPN WL DECREASE EWRD...AND NOT OUT OF THE QUESTION THAT
AS VORT FILAMENT BETWEEN UPR WAVE AND PARENT STREAM TO N STRETCHES
OUT LTR WED AND THU...THAT PCPN NEVER MAKES IT TO FAR ERN CWA.
THESE DETAILS ARE FAR FROM THE REALM OF WHAT THE OVERCONVECTED MDLS
LKLY HAVE A GRASP OF.
&&

.AVIATION...
VFR CONDITIONS EXPECTED THRU 06Z WITH A CHC OF TRW AFTER 21Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 10, 10:27 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 AM CDT SUN JUN 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1127 AM CDT SUN JUN 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS...SOME SEVERE...WERE MOVING SLOWLY OVER
PART OF SOUTHEAST SOUTH DAKOTA LATE THIS MORNING. THESE STORMS
MAY WEAKEN THIS AFTERNOON...BUT OTHER STORMS ARE EXPECTED TO
DEVELOP LATE IN THE AFTERNOON THROUGH THE MISSOURI RIVER
CORRIDOR...AND PERHAPS AS FAR NORTH AS INTERSTATE 90 IN SOUTH
DAKOTA DURING THE EVENING. THESE STORMS WOULD PRIMARILY BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS...AND
ISOLATED DAMAGING WINDS AROUND 60 MPH.	AS THE NIGHT GOES
ON...THE THREAT FOR THUNDERSTORMS WILL SPREAD NORTH AND
EAST...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY ISOLATED NON SEVERE THUNDERSTORMS WILL DRIFT THROUGH FAR
EASTERN SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON
MONDAY. THIS THREAT WILL DIMINISH ACROSS SOUTHWEST MINNESOTA AND
NORTHWEST IOWA MONDAY EVENING. ON TUESDAY...THE BETTER CHANCE FOR
THUNDERSTORMS WILL AGAIN FOCUS TOWARD SOUTH CENTRAL SOUTH
DAKOTA...ESPECIALLY BY TUESDAY EVENING. A STRAY STORM POSSIBLE
TOWARD THE LOWER MISSOURI VALLEY. WHILE A FEW STORMS MAY PRODUCE
HAIL UP TO HALF DOLLAR SIZE ALONG WITH DAMAGING WINDS...THE MAIN
THREAT FROM THE JAMES VALLEY WESTWARD WILL BE HEAVY RAINFALL AND
FLASH FLOODING FROM SLOW MOVING STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY INTO EARLY AFTERNOON BETWEEN
SIOUX FALLS AND YANKTON. FOR MOST OF THE AREA...SPOTTER
ACTIVATION
WILL BE POSSIBLE AGAIN AFTER 5 PM MAINLY SOUTH OF INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 10, 10:13 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 AM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HAIL             5 SW PARKER             43.35N 97.21W
06/10/2007  E0.75 INCH       TURNER             SD   TRAINED SPOTTER

1046 AM     HAIL             6 SSE MARION            43.34N 97.21W
06/10/2007  E1.75 INCH       TURNER             SD   PUBLIC

&&

JSHEEHAN
Local storm report, Jun 10, 10:34 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 AM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HAIL             6 SSE MARION            43.34N 97.21W
06/10/2007  E1.00 INCH       TURNER             SD   PUBLIC

&&

JSHEEHAN
Local storm report, Jun 10, 11:20 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     HAIL             HURLEY                  43.28N 97.09W
06/10/2007  E0.75 INCH       TURNER             SD   TRAINED SPOTTER

&&

JSHEEHAN
Local storm report, Jun 10, 11:24 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1224 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HAIL             HURLEY                  43.28N 97.09W
06/10/2007  E0.75 INCH       TURNER             SD   TRAINED SPOTTER

&&

JSHEEHAN
Local storm report, Jun 10, 12:21 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             3 S SALEM               43.68N 97.39W
06/10/2007  E1.00 INCH       MCCOOK             SD   BROADCAST MEDIA

            QUARTER SIZE HAIL ON I-90 MILE MARKER 356

&&

JSHEEHAN
Local storm report, Jun 10, 12:40 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
140 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             2 N BRIDGEWATER         43.58N 97.50W
06/10/2007  E1.00 INCH       MCCOOK             SD   COUNTY OFFICIAL

&&

JSHEEHAN

The radar

The Sioux Falls radar (KFSD), 83 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 flash flood. Local standard time, as filed.

Hail, O'Brien

When
June 10, 12:50 PM CST to 12:55 PM CST
Where
O'Brien County, Sheldon
Measured
1 in hail
Reported by
County Official
Coordinates
43.180, -95.870

Hail, Sioux

When
June 10, 2:57 PM CST
Where
Sioux County, Rock Vly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.200, -96.300

Hail, Sioux

When
June 10, 3:00 PM CST to 3:45 PM CST
Where
Sioux County, 4 mi N of Rock Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.258, -96.300

Hail, Sioux

When
June 10, 3:08 PM CST
Where
Sioux County, Rock Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.200, -96.300

Hail, Lyon

When
June 10, 3:10 PM CST
Where
Lyon County, 1 mi N of Doon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.294, -96.230

Hail, Sioux

When
June 10, 3:12 PM CST
Where
Sioux County, Rock Vly
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.200, -96.300

Hail, Lyon

When
June 10, 3:30 PM CST
Where
Lyon County, Doon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.280, -96.230

Hail, Sioux

When
June 10, 3:45 PM CST
Where
Sioux County, 1 mi N of Rock Vly
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.215, -96.300

Hail, Lyon

When
June 10, 4:00 PM CST
Where
Lyon County, Doon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.280, -96.230

Hail, Lyon

When
June 10, 4:05 PM CST
Where
Lyon County, 1 mi S of Doon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.266, -96.230

Flash Flood, Sioux

When
June 10, 4:05 PM CST to 4:25 PM CST
Where
Sioux County, 4 mi N of Rock Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.258, -96.300

Heavy rain caused flooding of roads, including county road A52 near the county line.

Flash Flood, Lyon

When
June 10, 4:05 PM CST to 4:25 PM CST
Where
Lyon County, 1 mi S of Doon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.266, -96.230

Heavy rain caused flooding of roads, with water running over some roads.|

Hail, Lyon

When
June 10, 4:22 PM CST
Where
Lyon County, Doon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.280, -96.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41562, 41567, 41574, 41577, 41580, 41583, 41603, 41586, 41605, 41609, 41611, 41614, 41616.